Alert archive / West Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 99, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at May 31, 2004, 3:31 AM EDT for 4 counties in West Virginia. It was in force for 59 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 31, 2004, 3:31 AM EDT (07:31 UTC)
- Expired
- May 31, 2004, 4:30 AM EDT
- In force
- 59 min
- Issued by
- NWS Charleston, WV
- Area
- Counties, with a storm outline in the text
Counties Boone County, WV, Kanawha County, WV, Logan County, WV, Mingo County, WV
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 31, 4:00 AM EDT | TSTM WND DMG | Charleston, WV | TREES DOWN IN CHARLESTON |
| May 31, 4:00 AM EDT | TSTM WND DMG | Logan, WV | TREES DOWN THROUGHOUT THE COUNTY. |
| May 31, 4:00 AM EDT | HAIL 0.75 | 6 S Madison, WV |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 29 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 31, 12:40 AM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 7.5 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 429 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 203 m²/s²
- 0-3 km storm-relative helicity
- 256 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRLX 310731
SVRRLX
WVC005-039-045-059-310830-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
331 AM EDT MON MAY 31 2004
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOONE COUNTY IN WEST VIRGINIA...
KANAWHA COUNTY IN WEST VIRGINIA...
LOGAN COUNTY IN WEST VIRGINIA...
MINGO COUNTY IN WEST VIRGINIA...
* UNTIL 430 AM EDT...
* AT 328 AM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A LINE OF
SEVERE THUNDERSTORMS FROM 7 MILES WEST OF KENNA TO CHATTAROY...OR
FROM 8 MILES SOUTHWEST OF RIPLEY TO 2 MILES NORTH OF WILLIAMSON...
MOVING EAST AT 45 MPH.
* SOME LOCATIONS IN THE WARNING AREA INCLUDE...BELLE...CEDAR GROVE...
CHAPMANVILLE...CHARLESTON...CHESAPEAKE...CHIEF LOGAN STATE PARK...
CLENDENIN...COAL FORK...CROSS LANES...DELBARTON...DUNBAR...EAST
BANK...ELKVIEW...GLASGOW...HOLDEN...INSTITUTE...LOGAN...MADISON...
MALLORY...MAN...MARMET...MOUNT GAY...NITRO...PINCH...PRATT...RED
JACKET...SISSONVILLE...SOUTH CHARLESTON...ST. ALBANS...SWITZER...
TORNADO...WILLIAMSON...BALD KNOB...BLAIR...ECHART...JULIAN...PIE...
VAN...WHARTON AND BURNWELL.
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS AND LARGE HAIL.
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3798 8214 3808 8195 3825 8180 3836 8189
3863 8159 3852 8130 3821 8129 3797 8138
3798 8157 3786 8157 3764 8184 3765 8239
$$
HCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at May 30, 10:05 PM EDT, 5 hours 26 minutes earlier.
Area forecast discussion, May 30, 10:05 PM EDT, 5 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 1005 PM EDT SUN MAY 30 2004 .UPDATE FOR DISCUSSION... .DISCUSSION... 1005 PM EDT SUN MAY 30 2004 QUICK UPDATE TO ADD TORNADO WATCH #344 TO KY ZONES...MOST OF OUR OH ZONES...SOUTHWEST MOST WV ZONES. THIS TORNADO WATCH IS IN EFFECT UNTIL 4 AM EDT. INCREASED POPS SLIGHTLY FOR THE OVERNIGHT HOURS. OTHERWISE NO CHANGES WITH THIS UPDATE. KF && .PREVIOUS DISCUSSION... 855 PM EDT SUN MAY 30 2004 CORRECT EXPIRATION TIME FOR TORNADO WATCH FOR WESTERN FRINGE COUNTIES...10 PM THIS EVENING. ANOTHER UPDATE EXPECTED AFTER 10 PM. OTHERWISE...HAVE INCREASED POPS WITH APPROACHING COLD FRONT OVERNIGHT. WILL CONTINUE TO WATCH BOW ACROSS NORTH CENTRAL OHIO PUSH SOUTHWARD TOWARDS THE REGION...AS WELL AS MERGED STORMS TO OUR SOUTH. KEPT POPS IN A LITTLE LONGER ACROSS THE NE CORNER OF OUR CWA MONDAY AFTERNOON...WITH SLUGGISH FRONT. KF && .AVIATION... 730 PM EDT SUN MAY 30 2004 WARM FRONT LIFTING NORTH THROUGH THE AREA. PRECIPITATION OUT AHEAD AND WITH THE FRONT COULD CREATE SOME MVFR CONDITIONS. HAVE TEMPO TSRA IN THROUGH 04Z THIS EVENING...AND AGAIN MONDAY MORNING. COLD FRONTAL PASSAGE BETWEEN 16 AND 20Z IN CWA. DB && .HYDROLOGY... 330 PM EDT SUN MAY 30 2004 A WARM FRONT IS PASSING THROUGH THE REGION BRINGING SHOWERS AND THUNDERSTORMS. AS A COLD FRONT APPROACHES THE AREA TONIGHT AND EARLY MONDAY THERE IS THE POTENTIAL FOR MORE HEAVY RAIN AND WATER PROBLEMS. THIS SYSTEM WILL CONTINUE TO BE MONITORED CLOSELY FOR POSSIBLE FLOOD WATCHES. DB && .RLX WATCHES/WARNINGS/ADVISORIES... WV...TORNADO WATCH UNTIL 4 AM MONDAY FOR WVZ005-006-007-013-024-025. VA...NONE. KY...TORNADO WATCH UNTIL 4 AM MONDAY FOR KYZ101-102-103-105. OH...TORNADO WATCH UNTIL 4 AM MONDAY FOR OHZ066-067-075- 083-084-085-086-087.
Hazardous weather outlook, May 30, 6:00 PM EDT, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED DATE
NATIONAL WEATHER SERVICE CHARLESTON WV
600 PM EDT SUN MAY 30 2004
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-010800-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-CABELL
WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-FAYETTE
WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-JACKSON
OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN
WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-NICHOLAS
WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-RANDOLPH
WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-VINTON
OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-WYOMING WV
600 PM EDT SUN MAY 30 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.
.DAY ONE...
A FLOOD WATCH REMAINS IN EFFECT UNTIL 11 AM THIS MORNING. A TORNADO
WATCH IS IN EFFECT UNTIL 6 AM THIS MORNING. CONDITIONS WILL IMPROVE
THIS MORNING WITH BOTH WATCHES TO BE TERMINATED BY MID MORNING.
HOWEVER...ONGOING FLOODING OF STREAMS AND CREEKS ACROSS SOUTHERN
WEST VIRGINIA FROM OVERNIGHT RAINS WILL ONLY SLOWLY RECEDE...WITH
SOME RIVER FLOODING DEVELOPING TODAY.
* TORNADO WATCH..............SEE WWUS63 SDFSLSKY FOR DETAILS
SEE WWUS61 CLESLSOH FOR DETAILS *
.DAYS TWO THROUGH SEVEN...
NO SEVERE WEATHER EXPECTED.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
JMVIn the hours before
Local storm report, May 31, 12:06 AM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1206 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1135 PM HAIL OCEANA 37.69N 81.63W
05/30/2004 0.75 INCH WYOMING WV PUBLIC
&&
XXXLocal storm report, May 31, 12:17 AM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1217 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1210 AM HAIL CRAB ORCHARD 37.74N 81.23W
05/31/2004 0.75 INCH RALEIGH WV PUBLIC
&&
JFCLocal storm report, May 31, 12:40 AM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1240 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1230 AM TSTM WND DMG BAILEYSVILLE 37.58N 81.67W
05/31/2004 WYOMING WV LAW ENFORCEMENT
TREES DOWN IN AND NEAR BAILEYSVILLE.
&&
JFCLocal storm report, May 31, 2:35 AM EDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
235 AM EDT MON MAY 31 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0220 AM TSTM WND DMG ASHLAND 38.46N 82.64W
05/31/2004 BOYD KY EMERGENCY MNGR
TREES DOWN IN TOWN
&&
ESSThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 30, 11:22 PM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 23 min |
| May 30, 11:42 PM EDT | Severe Thunderstorm Warning | RLX | Raleigh | 48 min |
| May 30, 11:49 PM EDT | Severe Thunderstorm Warning | RLX | Mingo | 26 min |
| May 31, 12:00 AM EDT | Severe Thunderstorm Warning | RLX | Wyoming | 45 min |
| May 31, 12:11 AM EDT | Tornado Warning | RLX | Wyoming | 34 min |
| May 31, 12:17 AM EDT | Severe Thunderstorm Warning | RLX | Mingo | 58 min |
| May 31, 12:40 AM EDT | Flash Flood Warning | RLX | Mingo | 3 hr |
| May 31, 12:49 AM EDT | Severe Thunderstorm Warning | RLX | McDowell, Wyoming | 56 min |
| May 31, 12:52 AM EDT | Tornado Warning | RLX | Raleigh | 53 min |
| May 31, 1:44 AM EDT | Tornado Warning | RLX | Raleigh | 31 min |
| May 31, 2:33 AM EDT | Severe Thunderstorm Warning | RLX | Wayne | 57 min |
| May 31, 2:51 AM EDT | Severe Thunderstorm Warning | RLX | Cabell, Mason | 54 min |
| May 31, 3:18 AM EDT | Severe Thunderstorm Warning | RLX | Lincoln, Putnam | 27 min |
| May 31, 4:13 AM EDT | Severe Thunderstorm Warning | RLX | Clay, Fayette, Nicholas, Raleigh, Wyoming | 62 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.